Overview

Pepcid is a popular ulcer drug similar in many respects to Tagamet or Zantac.

It works by suppressing the secretion of stomach acid, so it is also used to treat conditions of abnormal acidity as well as helping ulcers clear up rapidly.

Doctors sometimes prescribe Pepcid as maintenance therapy to keep ulcers from coming back.

Side Effects and Interactions

Side effects associated with Pepcid are uncommon. Some people may experience headache, constipation, diarrhea, and dizziness.

Other reactions that have occasionally been reported include insomnia, fever, fatigue, jaundice, nausea, drowsiness, breathing difficulties, hair loss, palpitations and ringing in the ears.

Older patients may experience mental confusion or even hallucinations. Report any symptoms to your physician promptly.

According to the manufacturer, there are no significant drug interactions between Pepcid and other medications. Nevertheless, it is theoretically possible that Pepcid could diminish the effectiveness of the antifungal agent Nizoral.

It is probably a good idea to check with your physician or pharmacist to make sure Pepcid will be safe in combination with other medications you may be taking.

Special Precautions

Perhaps because Pepcid is so effective at reducing stomach acid concentrations, patients taking this medicine have higher levels of certain microorganisms in their stomachs than would normally survive there.

Scientists do not yet know whether these bacteria have negative long-term consequences, but it has been suggested that vitamins C and E might provide a measure of protection.

Taking the Medicine

Pepcid may be taken with food or on an empty stomach.

If antacids are needed for relief of ulcer pain, they should generally be taken at a different time.

Join Over 55,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Rita
    Reply

    I was diagnosed with eosinophilic esophagitis a year ago and have been on a regimen of 20 mg of famotidine twice daily since then. I have also been suffering from extreme joint and muscle pain, which seems to have gotten increasingly worse. Can this be caused by the famotidine? If so, can you recommend a different therapy to reduce acid reflux? Thank you.

  2. Pamela
    Reply

    Will you comment about the possible interference of Famotidine with Calcium? Would it be beneficial to change to another type of medication?
    Would you suggest Vitamin C and E supplements for persons taking Famotidine to prevent future bacterial problems? Thank you.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.